It is well know that a class of medications widely used to treat high cholesterol, called Statins, frequently cause joint and muscle pain. Not only do they cause pain, but, also can damage the muscles and cause a muscle disease called myopathy. Statins are harmful to stem cells, therefore reducing your body’s ability to repair damaged tissues. Side effects are so common with Statins that a recent large study of over 100,000 patients published in the Annals of Internal Medicine reported that more than half of patients started on Statins stopped taking them due to side effects. Other medications that have been associated with a significant risk of joint pain include, among others, Ritalin, Allegra, Nexium, Prilosec, Prevacid, calcium channel blockers, migraine medications, erectile dysfunction medications, and some HIV medications.
Now, there is a new class of medications used to treat diabetes, called dipeptidyl peptidase-4 (DPP-4), that has also being associated with a high incidence of joint pain. As a matter of fact, last week, The FDA issued a warning that medicines in this class, like sitagliptin, saxaglipin, linagliptin, and alogliptin (who comes up with these drug names anyway?) may cause joint pain that can be severe and disabling. A new Warnings and Precaution about this risk has been added to the labels of all medicines in this drug class.
So, if you have joint pain and you are taking any of these medications, you should be aware that your joint pain could potentially be a side effect of your medication.